search icon
  • Print
  • ShareThis
  • Text Size
  • This is an official
    CDC HEALTH ADVISORY

    Distributed via the CDC Health Alert Network
    August 14, 2013, (4:00 PM ET)
    CDCHAN-00353

    Nationwide Voluntary Recall of All Products for Sterile Use from Compounding Pharmacy located in Cedar Park, Texas

    Summary
    The U.S. Food and Drug Administration (FDA) is alerting health care providers and patients of a voluntary nationwide recall of all products produced and distributed for sterile use by Specialty Compounding, LLC, Cedar Park, Texas. There have been recent reports of bacterial bloodstream infections potentially related to the company's calcium gluconate infusions.

    CDC and the FDA are working with Texas state officials to determine the scope of the contamination. According to the FDA, information provided by the firm stated that the recalled products (i.e., all products produced and distributed for sterile use by Specialty Compounding) were distributed directly to patients nationwide, with the exception of North Carolina, which received no products. The full text of the recall is available on the FDA website. Also according to the FDA, information provided by the firm stated that recalled products were also distributed to hospitals and physician offices in Texas.

    Background
    The Texas Department of State Health Services has reported bacterial bloodstream infections in 15 patients from two Texas hospitals who received an infusion of calcium gluconate 2 grams in Sodium Chloride 0.9 percent for Injection, supplied by Specialty Compounding. According to Texas state officials, most infections were caused by Rhodococcus equi and are thought to be related to the infusions. Two of the 15 patients have died. CDC does not have information that the deaths are related to recalled product. Also according to Texas state officials, cultures from an intact sample of calcium gluconate compounded by Specialty Compounding show growth of bacteria that are consistent with Rhodococcus species. Isolates are being evaluated by CDC to confirm the identification.

    Recommendations
    All sterile use products produced and distributed by Specialty Compounding are being recalled, and none of these products should be used by patients or administered to patients. Facilities, health care providers, and patients who have received the products, should immediately discontinue use, quarantine the products, and return the products to Specialty Compounding (See http://www.fda.gov/Safety/Recalls/ucm364643.htm?source=govdelivery).

    If patients who received recalled product are experiencing symptoms, especially fever, they should consult a physician.

    Patients and physicians should report adverse reactions experienced with the use of any Specialty Compounding products to the FDA's MedWatch Adverse Event Reporting program either online, by regular mail, or by fax. Information on reporting adverse reactions can be found at:

    Additional Information
    As more information becomes available, CDC will provide updates on the situation via the Health Alert Network.

| HIVMA | Contact Us

© Copyright IDSA 2014 Infectious Diseases Society of America

Full Site Mobile Site